View Full Version : Clonidine...What is it?


Andrew
03-30-03, 06:14 PM
Here's a good description of Clonidine:

http://www.whatmeds.com/meds/clonidine.html

http://www.vghtpe.gov.tw/~cardiol/pic/drug/catapress.jpg

Justin'smommy
04-15-03, 03:49 AM
my son is on that medication and his pills are small and pink is that the same thing or is it something different

dbr
12-14-03, 11:09 PM
i am wondering if the dosages are different than what is seen in the picture. I once took clonodine under the brand name Catapres--that was many years ago. if it is now available in generic, perhaps that accounts for the difference in the pills' appearance.

Best regards,

mom2
08-21-04, 07:52 PM
I was informed when my 5 year old was placed on this it was specifically for night time only use, that it would knock him out within 30mins of taking it. It has and it also has gotten very hard to wake him, it has been only 2 days, but I'm kind of worried. He layed around for 2 hours this morning feeling exhausted even after giving him his ritalin. Any suggestions ? I'm kind of worried about whats going to happen come monday morning for school. I hate to send him when he is that exhausted. Does anyone know if it takes time to get adjusted to this med ?

Gregster
08-25-04, 04:01 PM
I have no experience with this drug, so I don't know if the symptoms will continue. Most side effects tend to wane with time. I also don't know how long it lasts in the bloodstream - does he perk up towards the end of the morning?
Your doctor or pharmacist should be able to give you some more pertainent information. Is it being prescribed for anxiety?

ET_BUBBLY
08-25-04, 05:06 PM
Both my bro and I were on clonidine for tics, I got off but he's still taking it. From what I remember and after talking with family about it, while I was on the meds which was for a good 6-7 years it would knock me out literally...but keep in mind everybody's body is different. That's my input :)ET

mom2
09-01-04, 11:35 AM
He is taking it for his O.D.D. according to what the doctor said last night. Since he is still showing so much aggression the doctor is now thinking of increasing the dosage. He finally is waking up on his own and seems adjusted to the medication now where he is not so tired in the mornings. I think the ritalin helps also with perking him up that he takes when he wakes up.

Kostics
10-05-04, 03:22 PM
Well, here's my $.02 on the subject. I am on dexedrine and I read in Dr. Wender, (I believe he's now the LATE Dr. Wender but he sort of pioneered the concept of adult ADHD.) Well, he said in his book that one patient of his took Clonidine (Catapres) at .05 mg either once or twice a day, and he found that it made his dex doses last nearly TWICE as long as before. Now this is just one guy, and that could just be a fluke.

So I asked my doc to let me try it. I can't quite decide if it is working the same for me. I can say that that just .o5mg at night, or half a tab, is a fast acting and potent sleeping tablet for me, so I'm not surprised that it knocks out many kids who take it.

Wender also said that this patient soon found that the clonidines effects started to fade on him after a few week, as it tends to do.

People on clonidine (like my 85 year old dad) normally take it for hypertension, for which it is quite effective and fast-working BUT WARNING: Suddenly stopping clonidine after using it for a while can cause a sudden and dangerous spike in blood pressure, so don't quit or allow yourself to run out without telling the doc.

the Kos

PrettyPerfect
10-10-04, 07:43 PM
it makes me tired but doesn't seem to help the stimulants last longer but im weird.
brittany

netsavy006
09-21-05, 09:53 AM
I was informed when my 5 year old was placed on this it was specifically for night time only use, that it would knock him out within 30mins of taking it. It has and it also has gotten very hard to wake him, it has been only 2 days, but I'm kind of worried. He layed around for 2 hours this morning feeling exhausted even after giving him his ritalin. Any suggestions ? I'm kind of worried about whats going to happen come monday morning for school. I hate to send him when he is that exhausted. Does anyone know if it takes time to get adjusted to this med ?
In respone to this: I take clonodine and I think that he may be taking to much at one time. If possible split the pill in half and give half at maybe 3 hrs. before bedtime and the rest at bedtime. See if it works. (Of course, ask the doctor first before doing it!!)

pudding
05-25-06, 08:49 AM
I was prescribed clonidine for high blood pressure. I take wellbutrin, adderal, and .5 cloniding morning and night. It doesn't make me sleepy at all. Even without the other add drugs. I don't know if it helps my attention but, if I have to take meds for high blood pressure might as well get double benefits.

speedo
05-25-06, 05:22 PM
I am on Tenex (very similar to clonodine). It does a good job of reducing my myperactivity, but has no effect on attention.

It knocks me out. I feel so drugged in the evenings. I have only been on it for aboput two weeks and just increased the dose a couple of days ago. I am hoping the sleepyness will eventually go away.


ME :D

Josiekat
05-25-06, 09:25 PM
My son (8) takes it at night to help him sleep. I give it to him about two hours before bedtime and it works well for him. As long as he gets at least 8 1/2 hours of sleep he is fine in the morning. He has been taking it for a couple months now.

texassweetpea
08-22-06, 02:40 AM
Clonodine is a very versitle drug. Years ago I very strict psychiatrist gave it to me for anxiety. It does block adrenaline. But then I developed high blood pressure and I was kept on it for that. I know it is prescibed for ADD to but have never felt it worked much for that. A friend was prescibed it to withdraw from opiates. So it is used for a number of reasons. Currently, I take 0.3 mg TID which is a very high dosage. It works great for blood pressure in my opinion. Oh BTW the sleepiness goes away in time...doesn't even phase me now.

STYLe4MotiOn
08-23-06, 06:41 PM
Because AD(H)D's seem to have less norepinephrine than regular people, wouldn't clonidine worsen the symptoms (while sedating the adhd patient nonetheless)?

A few side-effects clonidine can cause:
agitation
nervousness
changes in heartbeat
excessive nighttime urination
mental depression (I'm targeting lack of concentration; sensory stimulation causes a rise in norepinephrine and relieves symptoms like this)
pounding heartbeat

These are all quite familiar symptoms for AD(H)Ders.

sftallchmp
11-15-06, 11:44 PM
My son has been on Clonidine .1 mg for almost 2 yrs. He had what we that was night terrors. We give it to him about 30 min. before bedtime. We also like the over the counter drug Melatonin (question the spelling) it comes in 1 or 3mg. the Dr. explained that it triggers the sleep part of the brain. dosage is the same for a child that is 30lbs, or an adult that is 250.

zwyt
10-09-08, 08:44 AM
Because AD(H)D's seem to have less norepinephrine than regular people, wouldn't clonidine worsen the symptoms (while sedating the adhd patient nonetheless)?

A few side-effects clonidine can cause:
agitation
nervousness
changes in heartbeat
excessive nighttime urination
mental depression (I'm targeting lack of concentration; sensory stimulation causes a rise in norepinephrine and relieves symptoms like this)
pounding heartbeat

These are all quite familiar symptoms for AD(H)Ders.


Thing that I have seen from taking Clonidine for almost two weeks now, primarily at night. Is that with me it doesn't cause any of these side effects, except it might slow my heart rate down just a tad. The effect that I have noticed feeling wise is somewhat similar to what you might get from a benzodiazapine tranquilizer like Klonopin or Xanax at lower doses. Plus it also has the effect of lowering blood pressure some. I take 0.1 mg which is the lowest you can take without breaking a pill in half I think. The listed side effects are probably just side effects that could appear rarely in some people due to differences in the way different people react to things. If you will look on the side effect list even for tranquilizers most of the time even they can possibly have side effects ranging anywhere from nervousness and jitterieness on one end of the spectrum to marked drowsiness on the other end of the spectrum and any range of things in between. I learned a long time ago that reading the side effect profile of drugs to much is a good way to produce paranoia about taking medications. I still read the side effects on new meds but I don't obsess about it anymore, I generally read it then unless I see something particularly disturbing as a likely side effect that happens most of the time, I take the pill and just believe God for good things. :)

Charles